Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Nausea and vomiting with meds. Is it really in my head?

Feb 16, 2017

Been pos for 17 years and been on a slew of meds that I can't even keep up with. I had excellent care the first 7 years, but unfortunately I had to move and find new. I am now in a clinic setting, as it's the only funded place in the entire state that receives funding for the Ryan white grant. I've been through 7 doctors in this clinic as no one stays. I finally get with a doc that has been there the longest and she was the rudest and crudest person I've ever met. I'm having a problem keeping any meds down...including just basic tylenol. Within hours of taking any I'm very ill to the point I puke bile along with anything else sitting on my stomach. It's been going on for two years. The new doc...says it's all in my head. That it's because I haven't delt with my condition that I've had for 4 years. (She didn't read my chart as I've been going there for 10 years alone) there was more that was said that was belittling but I won't go there. Does anyone else have issues tolerating meds? According to my new doc "nothing is special about me, everyone tolerates the meds just fine"

Response from Dr. Fawcett

Hello and thank you for writing. I am sorry to hear about the level of discomfort caused by your symptoms and the lack of any helpful response from your healthcare providers. Many patients across the country are experiencing such disruptions in their care as funding is shifted or withdrawn, resulting in the withdrawal of services and a lack of providers.

As for your vomiting, it is curious that you were able to tolerate your meds for so many years and now have trouble with them, including Tylenol. Contrary to what you were told, many persons taking HIV medications experience both nausea and vomiting, although these symptoms usually abate after the first few weeks of taking the medications.

If you can dialog with your provider I would ask inquire about other medical workups that could explore a medical reason for your symptoms. It is also possible that there are psychological reasons behind them, which can cause very real symptoms. There is something called Anticipatory Nausea and Vomiting (ANV) that is most often seen in cancer patients. This can be based on anxiety or having experienced the actual uncomfortable effects of medications. It is, of course, best to avoid that syndrome from ever establishing itself. Pharmacological interventions don't work well for ANV, although alprazolam is sometimes used. The best results are found with behavioral interventions including relaxation and systematic desensitization.

I would ask that you think back two years to when this change occurred. Did something happen in your life that might have caused this reaction? You should be able to find a mental health professional in your area who has experience with such behavioral interventions. One good place to begin your search would be any local cancer treatment centers as this phenomenon is most common with cancer patients.

Best wishes to you,

David



Previous
Hiv from condom with oil based lube?
Next
Suicide thoughts

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement